Alcoholic energy drink causes college concerns

November 12, 2010 5:22:41 PM PST
An alcoholic energy drink is causing controversy on college campuses across the country.

In the Philadelphia area some students reportedly overdosed on the beverage.

The St. Joseph's University administration acknowledges that some students have recently been hospitalized after overdosing on a legal high.

"I know my friends have had some trouble with it," said Deanna Stinner. "Almost, not, blacking out, but they don't remember a lot in the morning."

It's called "Four Loko", a malt beverage that packs a wallop, the equivalent of three cans of beer and a large cup of coffee.

"You kind of feel like your heart's going to explode out of your chest, which is not a very good feeling," said Noelle Vanacore, a St. Joseph's senior.

At Rosemont Beverage, they were stocking up for the weekend rush of Villanova students.

The owner thought it was a good addition to his lineup at first. But, now he's not so sure.

"No, it's not a good thing. I think it should be off the market," said John Michalski, of Rosemont Beverage.

When asked why he continues to sell the beverage, Michalski replied, "Because of competition in the area. If we don't sell it, then the next person down the road will sell it."

Of course, not everyone ends up in the emergency room. But, college students we spoke with who've tried Four Loko say it's nothing to mess with.

"It felt kind of like drinking an energy drink and taking a couple of shots at the same time. It never ends well, not for me. Not for people who drink it, said John Gabrielski, a Villanova junior.

"I didn't think that it would take the toll that it did, but it was definitely far more severe than I wanted it to be," said Tyris Streeter.

It's called liquid cocaine by some, and some states are making it illegal.

In Pennsylvania, it would take legislative action to ban it, but the state liquor control board has asked beer distributors to voluntarily stop selling it.

Until then, the universities can only send out warnings to their students.


Load Comments